Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extensions of the Multiplicity conjecture

Authors: Juan Migliore, Uwe Nagel and Tim Römer
Journal: Trans. Amer. Math. Soc. 360 (2008), 2965-2985
MSC (2000): Primary 13H15, 13D02; Secondary 13C40, 14M12, 13C14, 14H50
Published electronically: November 28, 2007
MathSciNet review: 2379783
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Multiplicity conjecture of Herzog, Huneke, and Srinivasan states an upper bound for the multiplicity of any graded $ k$-algebra as well as a lower bound for Cohen-Macaulay algebras. In this note we extend this conjecture in several directions. We discuss when these bounds are sharp, find a sharp lower bound in the case of not necessarily arithmetically Cohen-Macaulay one-dimensional schemes of 3-space, and propose an upper bound for finitely generated graded torsion modules. We establish this bound for torsion modules whose codimension is at most two.

References [Enhancements On Off] (What's this?)

  • 1. A. Aramova and J. Herzog, Almost regular sequences and Betti numbers. Amer. J. Math. 122 (2000), 689-719. MR 1771569 (2001i:13029)
  • 2. D. Bayer and M. Stillman, Macaulay: A system for computation in algebraic geometry and commutative algebra. Source and object code available for Unix and Macintosh computers. Contact the authors, or download from via anonymous ftp.
  • 3. C. Francisco, New approaches to bounding the multiplicity of an ideal, J. Algebra 299 (2006), no. 1, 309-328. MR 2225778 (2007b:13043)
  • 4. C. Francisco and H. Srinivasan, Multiplicity conjectures, Syzygies and Hilbert Functions 145-178, Lecture Notes Pure Appl. Math., 254, Chapman & Hall/CRC Boca Raton, FL, 2007. MR 2309929
  • 5. L.H. Gold, A degree bound for codimension two lattice ideals, J. Pure Appl. Algebra 183 (2003), 201-207. MR 1903053 (2004i:13023)
  • 6. L.H. Gold, H. Schenck and H. Srinivasan, Betti numbers and degree bounds for some linked zero-schemes. To appear in Canad. J. Math.
  • 7. E. Guardo and A. Van Tuyl, Powers of complete intersections: Graded Betti numbers and applications. Ill. J. Math. 49 (2005), no.1, 265-279. MR 2157379 (2006k:13035)
  • 8. J. Herzog and H. Srinivasan, Bounds for multiplicities. Trans. Amer. Math. Soc. 350 (1998), no. 7, 2879-2902. MR 1458304 (99g:13033)
  • 9. J. Herzog and Zheng, Notes on the multiplicity conjecture, Collect. Math 57 (2006), no. 2, 211-226. MR 2223853 (2007a:13029)
  • 10. C. Huneke and M. Miller, A note on the multiplicity of Cohen-Macaulay algebras with pure resolutions, Canad. J. Math. 37 (1985), 1149-1162. MR 828839 (87d:13024)
  • 11. C. Huneke and B. Ulrich, General Hyperplane Sections of Algebraic Varieties, J. Alg. Geom. 2 (1993), 487-505. MR 1211996 (94b:14046)
  • 12. J. Kleppe, J. Migliore, R.M. Miró-Roig, U. Nagel, and C. Peterson, Gorenstein Liaison, Complete Intersection Liaison Invariants and Unobstructedness, Memoirs of the Amer. Math. Soc. 154, 2001; 116 pp. MR 1848976 (2002e:14083)
  • 13. J. Migliore, ``Introduction to Liaison Theory and Deficiency Modules,'' Progress in Mathematics 165, Birkhäuser, 1998. MR 1712469 (2000g:14058)
  • 14. J. Migliore, Submodules of the deficiency module, J. London Math. Soc. 48(3) (1993), 396-414. MR 1241777 (94i:14051)
  • 15. J. Migliore and U. Nagel, Monomial Ideals and the Gorenstein Liaison Class of a Complete Intersection, Compositio Math. 133 (2002), 25-36. MR 1918287 (2003g:13010)
  • 16. J. Migliore, U. Nagel and T. Römer, The multiplicity conjecture in low codimensions. Math. Res. Lett. 12 (2005), No. 5-6, 731-747. MR 2189234 (2006i:13042)
  • 17. R. Miró-Roig, A note on the multiplicity of determinantal ideals, J. Algebra 299 (2006), 714-724. MR 2228336 (2007a:13030)
  • 18. P. Rao, Liaison among Curves in $ \mathbb{P}^3$, Invent. Math. 50 (1979), 205-217.
  • 19. T. Römer, Note on bounds for multiplicities, J. Pure Appl. Algebra 195 (2005), 113-123. MR 2100313 (2005g:13041)
  • 20. H. Srinivasan, A note on the multiplicities of Gorenstein algebras, J. Algebra 208 (1998), no. 2, 425-443. MR 1655460 (99m:13046)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13H15, 13D02, 13C40, 14M12, 13C14, 14H50

Retrieve articles in all journals with MSC (2000): 13H15, 13D02, 13C40, 14M12, 13C14, 14H50

Additional Information

Juan Migliore
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

Uwe Nagel
Affiliation: Department of Mathematics, University of Kentucky, 715 Patterson Office Tower, Lexington, Kentucky 40506-0027

Tim Römer
Affiliation: FB Mathematik/Informatik, Universität Osnabrück, 49069 Osnabrück, Germany

Received by editor(s): March 2, 2006
Published electronically: November 28, 2007
Additional Notes: Part of the work for this paper was done while the first author was sponsored by the National Security Agency under Grant Number MDA904-03-1-0071
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society